The woman purchased a bottle of over-the-counter Vitamin E supplements manufactured by the defendant pharmaceutical company. After taking several doses of Vitamin E, the woman experienced nausea, stomach cramps, and violent diarrhea, which led to her sudden death. Upon autopsy, her system was clean except for the Vitamin E. The pathologist linked the death to Vitamin E toxicity. It was alleged that the warning label on the Vitamin E bottle did not sufficiently caution against the dangers of consuming too much Vitamin E. An expert familiar with over-the-counter drugs was to review the warnings and determine if they were adequate enough to meet FDA standards.
Expert Witness Response E-065690
I have worked for the FDA for 29 years. I am very familiar with FDA regulations as they relate to OTC drugs. The FDA publishes monographs which describe the types of ingredients allowed to be in stimulant products. Depending upon how the product is labeled and its intended use, I may be able to determine if the product falls under the category of an OTC or dietary supplement. It is important to differentiate between these two categories as the requirements differ significantly with respect to warnings and labeling. I have reviewed many dietary supplement cases (including ephedra cases before specific limits were enacted) and OTC drug cases in my years with the FDA and have written many warning letters and submitted numerous successful seizure and injunctions for regulatory action.
Contact this expert witness